Alert archive / California / Flash Flood Watches in 2011

Flash Flood Watch 5, NWS Los Angeles, CA

July 7, 2011

NWS Los Angeles, CA issued this flash flood watch at Jul 7, 2011, 4:32 AM PDT. It took effect at Jul 7, 2011, 10:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2011, 4:32 AM PDT (11:32 UTC)
In effect from
Jul 7, 2011, 10:00 AM PDT
Expired
Jul 7, 2011, 6:11 PM PDT
In force
8 hr
Issued by
NWS Los Angeles, CA
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WGUS66 KLOX 071132
FFALOX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
432 AM PDT THU JUL 7 2011

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF SOUTHWEST CALIFORNIA
FROM LATE THIS MORNING THROUGH THIS EVENING....

.A VERY MOIST SUBTROPICAL AIR MASS REMAINS IN PLACE ACROSS SOUTHERN
CALIFORNIA THIS MORNING. DAYTIME HEATING WILL DESTABILIZE THE ATMOSPHERE
TODAY...ALLOWING FOR SHOWERS AND THUNDERSTORMS TO DEVELOP...MAINLY IN
THE ANTELOPE VALLEY,..AND THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES EXCLUDING THE SANTA MONICA RANGE. WITH SO MUCH MOISTURE
IN THE ATMOSPHERE...INTENSE RAINFALL IS POSSIBLE WITH ANY
THUNDERSTORM. SINCE UPPER LEVEL WINDS ARE VERY WEAK...ANY STORMS
THAT DEVELOP WILL BE SLOW MOVING...INCREASING THE POTENTIAL FOR
FLASH FLOODING.

CAZ053-054-059-072145-
/O.NEW.KLOX.FF.A.0005.110707T1700Z-110708T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG...LANCASTER...PALMDALE
432 AM PDT THU JUL 7 2011

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM PDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...ANTELOPE VALLEY...LOS ANGELES 
  COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE AND VENTURA 
  COUNTY MOUNTAINS. 

* FROM 10 AM PDT THIS MORNING THROUGH THIS EVENING

* ABUNDANT MOISTURE COMBINED WITH WEAK UPPER LEVEL WINDS WILL
  CREATE THE POTENTIAL FOR SLOW MOVING THUNDERSTORMS...CAPABLE OF
  PRODUCING VERY HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING.
  RAINFALL RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE IN
  THUNDERSTORMS.

* WHERE HEAVY RAINS OCCUR...EXPECT VERY RAPID RISES IN NORMALLY
  DRY WASHES AND ARROYOS IN DESERTS...AS WELL AS THE POTENTIAL FOR
  SIGNIFICANT FLOODING OF ROADWAYS AND SMALL STREAMS. RECENT BURN
  AREAS IN LOS ANGELES COUNTY WILL BE ESPECIALLY VULNERABLE TO
  FLASH FLOODING AND DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BRUNO/KAPLAN
2 follow-up statements
661 
WGUS66 KLOX 072119
FFALOX

FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
219 PM PDT THU JUL 7 2011

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF SOUTHWEST
CALIFORNIA FROM LATE THIS MORNING THROUGH THIS EVENING....

.A VERY MOIST SUBTROPICAL AIR MASS REMAINS IN PLACE ACROSS
SOUTHERN CALIFORNIA. ALTHOUGH ACTIVITY IS SLOWER TO DEVELOP TODAY
THERE IS STILL A CHANCE THAT STRONG THUNDERSTORMS COULD DEVELOP.
WITH SO MUCH MOISTURE IN THE ATMOSPHERE...INTENSE RAINFALL IS
POSSIBLE WITH ANY THUNDERSTORM. SINCE UPPER LEVEL WINDS ARE VERY
WEAK...ANY STORMS THAT DEVELOP WILL BE SLOW MOVING...INCREASING
THE POTENTIAL FOR FLASH FLOODING.

CAZ053-054-059-080500-
/O.CON.KLOX.FF.A.0005.000000T0000Z-110708T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG...LANCASTER...PALMDALE
219 PM PDT THU JUL 7 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  AREAS...ANTELOPE VALLEY...LOS ANGELES COUNTY MOUNTAINS 
  EXCLUDING THE SANTA MONICA RANGE AND VENTURA COUNTY MOUNTAINS. 

* UNTIL 10 PM PDT THIS EVENING

* ABUNDANT MOISTURE COMBINED WITH WEAK UPPER LEVEL WINDS WILL 
  CREATE THE POTENTIAL FOR SLOW MOVING THUNDERSTORMS...CAPABLE 
  OF PRODUCING VERY HEAVY RAINFALL AND ASSOCIATED FLASH 
  FLOODING. RAINFALL RATES UP TO TWO INCHES PER HOUR ARE 
  POSSIBLE IN THUNDERSTORMS. 

* WHERE HEAVY RAINS OCCUR...EXPECT VERY RAPID RISES IN NORMALLY 
  DRY WASHES AND ARROYOS IN DESERTS...AS WELL AS THE POTENTIAL 
  FOR SIGNIFICANT FLOODING OF ROADWAYS AND SMALL STREAMS. RECENT 
  BURN AREAS IN LOS ANGELES COUNTY WILL BE ESPECIALLY VULNERABLE 
  TO FLASH FLOODING AND DEBRIS FLOWS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
975 
WGUS66 KLOX 080111
FFALOX

FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
611 PM PDT THU JUL 7 2011

CAZ053-054-059-080215-
/O.CAN.KLOX.FF.A.0005.000000T0000Z-110708T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG...LANCASTER...PALMDALE
611 PM PDT THU JUL 7 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS
BEEN CANCELLED. SHOWERS AND THUNDERSTORM ACTIVITY IS DECREASING
ACROSS THE AREA.

$$

HALL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 3:23 AM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 7, 3:23 AM PDT, 1 hour 9 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
323 AM PDT THU JUL 7 2011

.SYNOPSIS...
HIGH PRESSURE OVER THE FOUR CORNERS AREA WILL STEER MONSOONAL
MOISTURE INTO THE REGION TODAY...WITH SOME THUNDERSTORM ACTIVITY IN
THE MOUNTAINS AND DESERTS. AN UPPER TROUGH MOVING INTO THE WEST
COAST WILL PUSH THIS MOISTURE OUT OF THE REGION BY SATURDAY. IT WILL
ALSO BRING SOME COOLING OVER THE WEEKEND...WITH INCREASING NIGHT
THROUGH MORNING CLOUDS AND FOG WEST OF THE MOUNTAINS. THIS PATTERN
WILL CHANGE LITTLE THROUGH MID WEEK.

&&

.SHORT TERM (TODAY-SAT)...SUBTROPICAL AIRMASS ASSOCD WITH MONSOONAL
FLOW REMAINS RATHER WELL ENTRENCHED ACROSS THE REGION THIS
MORNING...WITH STRATUS REMAINING OFFSHORE. A FINGER OF LOW CLOUDS
WAS MOVING THRU THE SANTA BARBARA CHANNEL...AND SOME PATCHY LOW
CLOUDS COULD AFFECT THE BEACHES OF VTU AND SRN SBA COUNTIES FOR A
FEW HOURS THIS MORNING. OTHERWISE...SOME MID LEVEL CLOUDS WERE
DRIFTING ACROSS THE REGION EARLY THIS MORNING...WITH PTLY CLOUDY
SKIES IN MOST AREAS.

ONCE AGAIN TODAY...ALL MODELS SHOW VERY HIGH PRECIPITABLE WATER
VALUES IN PLACE ACROSS THE REGION...GENERALLY BETWEEN 1.8 AND 2.0
INCHES. THE WRF INDICATES A DAY RATHER SIMILAR TO WED WITH RESPECT
TO STABILITY INDICES...WITH LIFTED INDEX VALUES BETWEEN -2 AND -4
ACROSS THE MTNS OF L.A. AND VTU COUNTIES...AND K INDEX VALUES IN THE
MID TO UPPER 30S. WHILE THERE WILL BE A THREAT OF CONVECTION FROM
SERN SLO COUNTY AND ERN SBA COUNTY THROUGH THE MTNS OF L.A. AND VTU
COUNTIES AND THE ANTELOPE VALLEY...THE GREATEST INSTABILITY APPEARS
TO BE FOCUSED OVER THE MTNS OF L.A. AND VTU COUNTIES AND THE
ANTELOPE VALLEY.

MID AND UPPER LEVEL FLOW WILL BE VERY WEAK TODAY...POSSIBLY EVEN A
BIT WEAKER THAN ON WED. THIS SHOULD GUARANTEE THAT ANY THUNDERSTORMS
THAT DEVELOP WILL BE SLOW MOVING. WITH VERY HIGH PRECIPITABLE WATER
VALUES IN PLACE...INTENSE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
ARE POSSIBLE AGAIN...AND THE SLOW MOVEMENT OF THE STORMS WILL
INCREASE THE RISK OF FLASH FLOODING. HAVE ISSUED FLASH FLOOD WATCHES
FOR THE ANTELOPE VALLEY AND THE MOUNTAINS OF VTU AND LOS ANGELES
COUNTIES EXCLUDING THE SANTA MONICA RANGE. EXPECT CONVECTION TO BE
MORE ISOLATED OVER ERN SBA AND SERN SLO COUNTY...AND LITTLE HAPPENED
THERE ON WED...SO HAVE LEFT THOSE AREAS OUT OF THE WATCH FOR NOW.
EXPECT MAX TEMPS TODAY TO BE NEARLY IDENTICAL TO THOSE ON
WED...ALTHOUGH SLIGHT INCREASE IN ONSHORE GRADIENTS MAY LEAD TO A
COUPLE OF DEGREES OF COOLING ON THE COASTAL PLAIN.

A TROUGH WILL MOVE INTO THE PAC NW TONIGHT AND FRI. THE WRF
INDICATES THAT STRATUS WILL PUSH INTO AT LEAST SOME COASTAL AREAS
LATE TONIGHT/FRI MORNING. THE INVERSION WILL LIKELY BE RATHER
LOW...SO SOME DENSE FOG IS A POSSIBILITY. WHILE THE MID LEVEL FLOW
WILL TURN SWLY ACROSS THE REGION FRI AFTERNOON...IT APPEARS THAT
THERE WILL BE ENOUGH RESIDUAL MONSOONAL MOISTURE FOR A SLIGHT CHANCE
OF TSTMS ACROSS THE MTNS OF L.A. AND VTU COUNTIES AND THE ANTELOPE
VALLEY ON FRI. EXPECT MAX TEMPS TO BE DOWN A FEW DEGREES IN MOST
AREAS ON FRI AS HGTS/THICKNESSES DROP AND ONSHORE FLOW INCREASES.

ANOTHER TROUGH WILL MOVE INTO THE ERN PACIFIC ON FRI NIGHT AND SAT.
EXPECT THE MARINE LAYER TO DEEPEN...WITH MORE WIDESPREAD NIGHT THRU
MORNING LOW CLOUDS AND FOG IN COASTAL SECTIONS...POSSIBLE EXTENDING
INTO THE LOWER VALLEYS. ANY LINGERING MONSOONAL MOISTURE SHOULD BE
FORCED TO THE EAST OF THE FORECAST AREA. MAX TEMPS SHOULD BE DOWN A
COUPLE MORE DEGREES IN MOST AREAS ON SAT.

.LONG TERM (SUN-WED)...A BROAD TROUGH WILL LINGER ACROSS OF JUST TO
THE W OF THE REGION THRU TUE. EXPECT WIDESPREAD NIGHT THRU MORNING
LOW CLOUDS AND FOG IN COASTAL AND MANY VALLEY LOCATIONS...WITH MAX
TEMPS LOWERING A BIT MORE SUNDAY...THEN CHANGING LITTLE THRU TUE.
THE GFS SHOWS THE TROUGH DEEPENING ACROSS THE W COAST ON WED...WHICH
COULD RESULT IN SOME ADDITIONAL COOLING...BUT THE ECMWF SHOWS LESS
IN THE WAY OF DIGGING...SUGGESTING LITTLE CHANGE IN TEMPS FOR WED.

&&

.AVIATION...

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...BRUNO
AVIATION...KAPLAN
SYNOPSIS...DB

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 6, 6:00 AM PDT, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED JUL 6 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-071300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...IN
THE ANTELOPE VALLEY AND IN THE CUYAMA VALLEY TODAY. SOME OF THESE
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND FLASH FLOODING.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS...IN THE ANTELOPE VALLEY AND CUYAMA VALLEYS...AND THE
INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY THURSDAY AFTERNOON AND
EVENING.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:05 PM PDTSpecial Weather StatementLOX55 min

Nearby

Flash Flood Watches in California, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.